ZocdocAnswersCan you tell me why my eyes have begun to water?

Question

Can you tell me why my eyes have begun to water?

For the past 2-3 months my eyes have been watering. I will be watching tv or at my compute or doing dishes...it starts at odd times. There is no itching, and no redness, so I doubt that it's an allergy. It isn't even uncomfortable. I just look as if I'm crying, and have to wipe my eyes with a tissue. I am a 78 year old woman in good health. I had cataract surgery on one eye a year ago that was very successful. I don't know if this is something I should worry about and go to a doctor or not.

Answer

It is still possible that what you are experiencing is allergies of the eyes, even if there is no itching or redness, as mild cases of eye allergies (allergic conjunctivitis) can manifest just as increased tears. It might be helpful to think hard about whether there is any association between the eye watering and any potential exposure (dust, smoke, etc), as this would strengthen the possibility that it is just allergic conjunctivitis. Another possibility would be to take a look at any eye medications you are taking. Sometimes after cataract and other surgeries you may be on eye drop medications for some time, and some of these might affect the amount of tears you are producing. In a person your age, another possibility is irritation of the eyes from ingrowing of the eyelashes. This is called entropion and is relatively common in older adults. As the eyelashes rub against the surface of the eye, they cause irritation and lead to excessive tearing. Finally, if the excessive tearing is thick or unusual appearing in color or if it crusts excessively at the corners of your eyes then it may in fact be an infection, called infectious conjunctivitis. I think it is worth mentioning to your primary care doctor to make sure nothing serious is going on.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.